Hail, Wilkin
- When
- July 10, 7:00 AM CST
- Where
- Wilkin County, 1.46 mi SSE of Tenney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.030, -96.440
A cold front tracked into west central Minnesota on the morning of the 10th, and helped set off another round of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front tracked into west central Minnesota on the morning of the 10th, and helped set off another round of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 1:30 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT THU JUL 10 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT COUPLE DAYS AND TEMPERATURES. NAM GETS THE NOD IN THE EARLY GOING HANDLING SURFACE FEATURES BEST THEN MODELS PRETTY CLOSE IN LATER PERIODS. ONGOING CONVECTION LIKELY TO KEEP GOING AS 850MB CONVERGENCE... MOISTURE FLUX AND WARM ADVECTION IS MAINTAINED OVERNIGHT. WILL MONITOR TRENDS BUT WILL LIKELY HAVE HIGHEST POPS VCNTY WARM FRONT ACROSS SOUTHERN FA WHERE ABOVE PARAMETERS STRONGEST MAINLY DURING MORNING HOURS. MODEL TRENDS SUGGEST THAT ONGOING CONVECTION MAY BECOME MORE ORGANIZED/STRONGER TOWARDS MORNING. FAIRLY RESPECTABLE CAPPING SETS UP DURING THE AFTERNOON WHICH MAY LIMIT CONVECTION SO WILL MAINTAIN ISOLD POPS EAST AND DRY ELSEWHERE. EXPECT PLENTY OF SOLAR BY AFTERNOON AND PCPN SHIFTS EAST. WITH WARM ADVECTION CONTINUING ALONG WITH MODEST MIXING TEMPERATURES SHOULD NOT HAVE ANY PROBLEM RECOVERING TO OR ABOVE SEASONAL AVERAGES. CONVECTION TONIGHT CONDITIONAL IF SIZABLE CAP CAN BE OVERCOME. IF SO SUFFICIENT INSTABILITY...CAPE...SHEAR AND MOISTURE EXISTS FOR SEVERE POTENTIAL. SURFACE BOUNDARIES TO OUR SOUTH AND WEST HOWEVER HOWEVER COULD HAVE RESIDUAL BOUNDARIES IN PLACE FROM EARLIER CONVECTION. WITH SOME UNCERTAINTY WILL MAINTAIN CURRENT POPS. WITH SURFACE MOISTURE FLUX AND THERMAL RIDGE APPROACHING FROM THE WEST WILL BE A WARM MUGGY NIGHT. COLD FRONT SWEEPS ACROSS FORECAST AREA FRIDAY. COULD SEE SOME RESIDUAL AM POPS AND PROGRESS OF FRONT WILL DETERMINE WHERE AFTERNOON CONVECTION FIRES. FAVORED AREA LOOKS TO BE NEAR SURFACE LOW TRACK ACROSS FAR NORTH AND A BRIEF PERIOD DURING THE AFTERNOON ALONG COLD FRONT. COOLEST READING WILL RUN FROM WEST TO EAST WITH EAST STILL PRETTY WARM AS CFP ARRIVES LATE. SATURDAY LOOKS WINDY AND MUCH COOLER WITH SOME WRAP AROUND SHOWERS POSSIBLE. CONDITIONS IMPROVE SOMEWHAT SUNDAY AS PRESSURE GRADIENT RELAXES AND COLUMN COOLS ALTHOUGH WILL STILL BE COOL. TEMPERATURES BEGIN TO REBOUND EARLY NEXT WEEK AS HEIGHTS RISE AND COLUMN WARMS IN RETURN FLOW AS SURFACE HIGH SHIFTS EAST. && .AVIATION...FOR THE MOST PART VFR. MOST NUMEROUS THUNDERSTORMS WILL BE ALONG AND SOUTH OF I-94 WHERE THERE COULD BE SOME ISOLD MVFR CIGS/VSBY IN STRONGER STORMS MAINLY DURING THE MORNING. EXPECT GENERALLY PCPN FREE CONDITIONS && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 537 AM CDT THU JUL 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 537 AM CDT THU JUL 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 2 NW MANTADOR 46.19N 97.01W
07/10/2008 E0.88 INCH RICHLAND ND TRAINED SPOTTER
NICKEL SIZED HAIL COVERED THE GROUND...HALF AN INCH OF
RAIN ACCOMPANIED THE STORM.
&&
AHOMANNThe Aberdeen radar (KABR), 166 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Four inch diameter branches were blown down.
The funnel cloud was viewed from near Fairmount, ND.
Eight to ten inch diameter branches were blown down.
Large tree limbs were blown down throughout the northwest portion of Grant County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125568, 125569, 125570, 125571, 125572, 125573, 125574, 125575, 125576.